Georgia, 2010

Damaging Wind in Georgia, July 15, 2010

July 15, 2010 · NWS JAX · 1 event in 1 county or zone

A short wave mid level trough was over Southeast Georgia and extended over Apalachee Bay. A broad surface trough was north of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A short wave mid level trough was over Southeast Georgia and extended over Apalachee Bay. A broad surface trough was north of the area. These features combined with a highly unstable air mass during the afternoon and evening|sparked scattered severe storms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 15, 1:17 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 15, 1:17 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
217 PM EDT THU JUL 15 2010

.SYNOPSIS...SATELLITE IMAGERY SHOWS BROAD MID/UPPER TROUGH OVER THE
AREA WITH A VORT LOBE THAT EXTENDED FROM COASTAL SE GA INTO THE NE
GULF. THIS TROUGH WAS COMBINING WITH A MOIST AND VERY UNSTABLE
AIRMASS AND STORMS WERE RAPIDLY FIRING UP ACROSS THE REGION.
MORE STORMS ARE EXPECTED TO FIRE UP ACROSS MUCH OF THE AREA THIS
AFTERNOON INTO THE EARLY EVENING. MEANWHILE...THE BERMUDA HIGH WAS
PARKED OVER THE WRN ATLANTIC.

.SHORT TERM...

THIS EVE/TONIGHT...NUMEROUS SHOWERS/STORMS EXPECTED INTO THE
EARLY EVE. MAIN CONCERNS...WET MICROBURSTS AND LIGHTNING.
MODEL SOUNDINGS INDICATE MEAN 1000-500 MB SSW WINDS INCREASING
TO 10 KNOTS DURING THE EVE. WHILE BULK OF STORMS EXPECTED ACROSS THE
INLAND AREAS...OUTFLOWS MAY BE ABLE TO PUSH A FEW STORMS TO THE
COAST AS WELL. EXPECTING STORMS TO WIND DOWN DURING THE EVE FROM
LOSS OF HEATING AND ATMOSPHERE GETTING WORKED OVER.

FRI-SUN...THE MEAN LAYER (1000-500MB) RIDGE WILL BUILD IN FROM THE
WRN ATLC AND BE NORTH OF THE AREA BY SUNDAY. DRIER AIR WILL MOVE
IN FROM THE ATLANTIC (LOWER PWATS) AND WILL CONTINUE WITH PREVIOUS
POPS OF 40-50% RANGE INLAND AND CLOSER TO 20% NEAR THE COAST DUE TO
DEVELOPING ONSHORE FLOW AND THE DRIER AIR. MAIN CONCERNS WILL BE
HEAVY RAIN...GUSTY WINDS...LIGHTNING MAINLY INLAND AREAS.
MAX TEMPS WILL BE IN LOW/MID 90S AND HEAT INDICES NEAR THE CENTURY
MARK.

.LONG TERM...MONDAY THROUGH THURSDAY...NO MAJOR CHANGES WERE
MADE TO THE EXTENDED PACKAGE.

SUNDAY...WRN ATLC SFC TO MID LEVEL RIDGE NUDGES INTO THE FORECAST
AREA PUSHING AXIS OF MOISTURE NORTHWESTWARD ON SUNDAY. NE FL
COASTAL AREA WILL DRY OUT WITH LOW PRECIP CHANCES. BEST CHANCE
WILL BE INLAND SE GA NW OF HWY 84. MAX TEMPS WILL REMAIN IN
LOW/MID 90S.

MEAN LAYER RIDGE WILL SHIFT N EARLY NEXT WEEK AND BY WEDNESDAY A
MID/UPR HIGH WILL SETTLE OVER THE UPPER OHIO VALLEY. ONSHORE FLOW
WILL KEEP THE EAST COAST A LITTLE COOLER THAN INLAND AREAS AND MAX
TEMPS WILL RANGE FROM LOW TO MID 90S. PRECIP CHANCES WILL BE NEAR
CLIMO FAVORING THE INLAND AREAS AS EAST COAST SBRZ PUSHES INLAND.
EXCEPTION MAY BE TUESDAY WHEN GFS SHOWS MOISTURE ASSOCIATED WITH
AN EASTERLY WAVE PASSING OVER FL PENINSULA...BUT THE ECMWF KEEPS
THE MSTR S OF THE FCST AREA...AND WILL KEEP 30-40% POPS FOR NOW.

&&

.AVIATION...NUMEROUS SHOWERS/STORMS EXPECTED THIS AFTERNOON.
HAVE INSERTED TEMPO TSRA GROUPS WITH WIND VRB20G20KT FROM 18Z-20Z AT
THE FL TERMINALS. HAVE VCTS AT SSI.

&&

.MARINE...NO HEADLINES.  SOUTHERLY WINDS WILL CONTINUE TO PREVAIL...
WITH MORE SE FLOW REGIME ESTABLISHING THIS WEEKEND. COMBINED SEAS
ARE EXPECTED TO GRADUALLY BUILD FROM 2-3 FT TO 3-5 FT THROUGH THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  93  72  93 /  30  30  20  40
SSI  77  89  77  89 /  30  20  10  30
JAX  73  92  73  93 /  30  30  10  30
SGJ  76  91  76  91 /  20  20  10  20
GNV  72  92  72  94 /  30  40  20  30
OCF  72  92  73  94 /  30  40  20  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

PP/ECZ/AW/KG
Hazardous weather outlook, Jul 15, 4:10 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
510 AM EDT THU JUL 15 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-161000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
510 AM EDT THU JUL 15 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...STRONG THUNDERSTORMS POSSIBLE TODAY...

NUMEROUS THUNDERSTORMS ARE FORECAST TODAY. THE STRONGER STORMS
WILL BE CAPABLE OF WIND GUSTS IN EXCESS OF 50 MPH...FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL.

HEAT INDICES WILL TOP OUT BETWEEN 100 AND 104 TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS ARE FORECAST EACH AFTERNOON WITH THE LEAST
AMOUNT OF COVERAGE NEAR THE COAST DUE TO A PERSISTENT ONSHORE FLOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED
TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MKT

In the hours before

Special weather statement, Jul 15, 3:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
413 PM EDT THU JUL 15 2010

FLZ033-037-038-152045-
FLAGLER-PUTNAM-ST. JOHNS-
413 PM EDT THU JUL 15 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
PUTNAM...NORTHWESTERN FLAGLER AND EXTREME SOUTHERN ST. JOHNS COUNTIES
FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 445 PM EDT...

AT 413 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES SOUTHWEST OF CRESCENT CITY...MOVING
NORTH AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND CRESCENT CITY...SAN MATEO...POMONA PARK...LAKE COMO...EAST
PALATKA AND ANDALUSIA THROUGH 445 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2938 8143 2937 8145 2933 8161 2933 8163
      2934 8164 2968 8163 2968 8144
TIME...MOT...LOC 2013Z 167DEG 9KT 2939 8156

PRESNALL
Special weather statement, Jul 15, 3:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
432 PM EDT THU JUL 15 2010

FLZ021-152100-
SUWANNEE-
432 PM EDT THU JUL 15 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
SUWANNEE COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
500 PM EDT...

AT 432 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES SOUTHEAST OF DOWLING PARK...OR 12
MILES NORTH OF MAYO...MOVING NORTH AT 5 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NEWBURN...DOWLING PARK
AND SUWANNEE RIVER STATE PARK THROUGH 500 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3032 8321 3035 8322 3036 8320 3039 8319
      3042 8316 3017 8307 3011 8322 3017 8324
      3018 8325 3023 8324 3026 8326
TIME...MOT...LOC 2032Z 160DEG 4KT 3023 8320

PRESNALL
Local storm report, Jul 15, 3:36 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
436 PM EDT THU JUL 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       2 WNW PALM COAST        29.58N 81.24W
07/15/2010  M2.25 INCH       FLAGLER            FL   EMERGENCY MNGR

            REACT BASE STATION IN NORTHWEST PALM COAST MEASURED 2.25
            INCHES OF RAIN IN 50 MINUTES. REPORT FROM BUNKER HILL
            DRIVE AND BUNKER VIEW DRIVE. NO REPORTS OF FLOODING.

&&

CARROLL
Special weather statement, Jul 15, 3:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
445 PM EDT THU JUL 15 2010

GAZ136-152-153-152130-
BRANTLEY-INLAND GLYNN-WAYNE-
445 PM EDT THU JUL 15 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
BRANTLEY...SOUTHEASTERN WAYNE AND NORTHWESTERN GLYNN COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM
EDT...

AT 445 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES SOUTH OF WAYNESVILLE...OR 11 MILES
EAST OF NAHUNTA...MOVING NORTH AT 10 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND WAYNESVILLE...THALMANN...HORTENSE AND
ATKINSON THROUGH 530 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY
BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3115 8164 3115 8175 3116 8177 3115 8177
      3115 8195 3139 8199 3142 8160
TIME...MOT...LOC 2045Z 000DEG 9KT 3117 8180

PETERSON
Special weather statement, Jul 15, 3:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
456 PM EDT THU JUL 15 2010

FLZ033-037-038-152130-
FLAGLER-PUTNAM-ST. JOHNS-
456 PM EDT THU JUL 15 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
PUTNAM...FLAGLER AND SOUTHEASTERN ST. JOHNS COUNTIES FOR STRONG WINDS
AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT...

AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES SOUTH OF BUNNELL...MOVING NORTHWEST AT
25 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
FLAGLER BEACH...BUNNELL...PALM COAST...ESPANOLA...CRESCENT CITY...
ANDALUSIA...LAKE COMO...POMONA PARK AND CRESCENT BEACH THROUGH 530 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2943 8110 2941 8115 2926 8114 2926 8132
      2926 8142 2939 8142 2937 8145 2936 8152
      2955 8165 2976 8123 2966 8118 2958 8116
      2945 8110
TIME...MOT...LOC 2057Z 147DEG 21KT 2945 8127

PRESNALL
Special weather statement, Jul 15, 3:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
457 PM EDT THU JUL 15 2010

GAZ162-152145-
ECHOLS-
457 PM EDT THU JUL 15 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
ECHOLS COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 545 PM EDT...

AT 456 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER ECHOLS COUNTY...OR 7 MILES NORTHWEST OF
STATENVILLE...STATIONARY. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS A
WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3080 8313 3081 8312 3081 8310 3083 8310
      3085 8308 3085 8307 3073 8308 3071 8313
      3075 8315
TIME...MOT...LOC 2056Z 090DEG 2KT 3077 8312

PETERSON

The radar

The Jacksonville radar (KJAX), 86 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brantley

When
July 15, 4:00 PM EST
Where
Brantley County, 3.61 mi NE of Waynesville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
31.260, -81.750

A couple of pecan trees were blown down near the intersection of Post Road and Chicora Road. One tree fell on a house and the other on a car. The cost of damage was estimated, and there were no injuries reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234701.